×

zbMATH — the first resource for mathematics

An alternative distribution function estimation method using rational Bernstein polynomials. (English) Zbl 1418.62134
Summary: This paper gives a general method for nonparametric distribution function estimation using the rational Bernstein polynomials as an alternative to the current estimators. The proposed new method is compared with Bernstein polynomials and empirical distribution function methods by simulation studies. The new method guarantees monotone nondecreasing function by applying linear constraints on the coefficients of the rational Bernstein basis functions and smooth the empirical distribution function. Furthermore, as a special case, it reduces to Bernstein polynomial estimator method. Some theoretical properties of the new estimator are investigated. Simulation study shows that the proposed estimator is preferable to the Bernstein polynomials and empirical distribution function estimator methods.
MSC:
62G07 Density estimation
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Cencov, N., Evaluation of an unknown density from observations, Soviet Math., 3, 1559-1562, (1962) · Zbl 0133.11801
[2] Silverman, B., Density Estimation for Statistics and Data Analysis (Chapman & Hall/CRC Monographs on Statistics & Applied Probability), (1986), Chapman and Hall/CRC Boca Raton
[3] Eubank, R. L., Nonparametric Regression and Spline Smoothing, (1999), CRC press · Zbl 0936.62044
[4] Loader, C., Local Regression and Likelihood, (2006), Springer Science & Business Media
[5] Wassermann, L., All of Nonparametric Statistics, (2006), New York: Springer
[6] Leblanc, A., A bias-reduced approach to density estimation using Bernstein polynomials, J. Nonparametr. Stat., 22, 4, 459-475, (2010) · Zbl 1189.62058
[7] Vitale, R. A., A Bernstein polynomial approach to density function estimation, (Statistical Inference and Related Topics, (1975), Elsevier), 87-99
[8] Kim, C., Nonparametric density estimation via the Bezier curve, Proceed. ASA Section Statist. Graph.; Chicago, IL, 25-28, (1996)
[9] Kim, C.; Kim, W.; Park, B. U.; Hong, C.; Jeong, M., Smoothing techniques via the Bezier curve, Comm. Statist. Theory Methods, 28, 7, 1577-1597, (1999) · Zbl 0929.62041
[10] Babu, G. J.; Canty, A. J.; Chaubey, Y. P., Application of Bernstein polynomials for smooth estimation of a distribution and density function, J. Statist. Plann. Inference, 105, 2, 377-392, (2002) · Zbl 0992.62038
[11] Kakizawa, Y., Bernstein polynomial probability density estimation, J. Nonparametr. Stat., 16, 5, 709-729, (2004) · Zbl 1080.62019
[12] Thongjaem, P.; Ghosh, S. K.; Budsaba, K., Least squares method of estimation using Bernstein polynomials for density estimation, Thail. Statistician, 11, 1, 45-65, (2013) · Zbl 1365.62146
[13] Turnbull, B. C.; Ghosh, S. K., Unimodal density estimation using Bernstein polynomials, Comput. Statist. Data Anal., 72, 13-29, (2014) · Zbl 06983888
[14] Barry, P. J.; Beatty, J. C.; Goldman, R. N., Unimodal properties of B-spline and Bernstein-basis functions, Comput. Aided Des., 24, 12, 627-636, (1992) · Zbl 0765.41012
[15] Bernšteın, S., Démonstration du théoreme de Weierstrass fondée sur le calcul des probabilities, Comm. Soc. Math. Kharkov, 13, 1-2, (1912) · JFM 43.0301.03
[16] Budakçı, G.; Oruç, H., Bernstein-Schoenberg operator with knots at the q-integers, Math. Comput. Modelling, 56, 3-4, 56-59, (2012) · Zbl 1255.41003
[17] Lorentz, G. G., Bernstein Polynomials, (2012), American Mathematical Soc. · Zbl 0989.41504
[18] Floater, M. S., Derivatives of rational Bézier curves, Comput. Aided Geom. Design, 9, 3, 161-174, (1992) · Zbl 0760.65013
[19] Davis, P. J., Interpolation and Approximation, (1975), Courier Corporation
[20] Leblanc, A., On estimating distribution functions using Bernstein polynomials, Ann. Inst. Statist. Math., 64, 5, 919-943, (2012) · Zbl 1254.62042
[21] Phillips, G. M., Interpolation and Approximation by Polynomials, Vol. 14, (2003), Springer Science & Business Media
[22] Marron, J. S.; Wand, M. P., Exact mean integrated squared error, Ann. Statist., 712-736, (1992) · Zbl 0746.62040
[23] Xue, L.; Wang, J., Distribution function estimation by constrained polynomial spline regression, J. Nonparametr. Stat., 22, 4, 443-457, (2010) · Zbl 1189.62064
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.